In recent years, it has been an almost daily occurrence for new medical studies to hit the mainstream news and stir up worry and anxiety. The latest “bad news” for patients demonstrates a correlation between long-term birth control use (3 years or more) and glaucoma.
About the Glaucoma Study
The study that’s been cropping up in blogs and newspapers all over the U.S. was carried out by the Centers for Disease Control and Prevention. The CDC examined data on 3,406 women over the age of 40. Women who had taken oral contraceptives for three years or more were found to be at twice the risk for being diagnosed with glaucoma.
While doubling the risk of any disease is significant, it’s important to keep absolute risk in mind. Glaucoma is a fairly rare eye disease, as it is, affecting only 1.86 percent of the population. Doubling that risk for women who have taken oral contraceptives for 3+ years brings up the risk to 3.72 percent, which is still relatively low.
How Could Birth Control Cause Glaucoma?
The natural assumption is that the estrogen hormones in oral contraceptives are responsible for damaging the retina. However, no connection between the use of birth control and glaucoma has actually been proved. In fact, the only other connection between birth control and glaucoma was suggested by a 2011 study.
Should I Be Concerned About Birth Control Risks?
Nearly all medications come with certain risks, including oral contraceptives. The recent studies connecting birth control and glaucoma are not significant enough to suggest women currently on the pill should switch to other contraceptives. However, other non-hormonal contraceptives could have fewer risks than those associated with birth control. For more information, talk to your physician about your birth control options.
For appointments at Arizona Associates for Women’s Health, call 480-257-2700. Or, schedule your appointment online.
Please consult with your physician before undertaking any form of medical treatment or adopting any exercise program or dietary guidelines.